Prednisone Is A Helluva Drug…
Now I know what you are thinking…F Scott…why is today’s Foodie Friday Blog post called “Prednisone is a Helluva Drug”? I will tell you. It just so happens that one of the side effects of Prednisone is a ravenous and voracious appetite. (For those wondering…voracious is an English Major way of saying devouring a large quantity of food.)
Somewhere between going to Disney and returning from Disney, I acquired a rash. It started out on my wrist and spread to my entire body over the course of two weeks. Said rash made me want to rip my skin off it itched and burned so bad. (Turns out it was a reaction to an immune system boost supplement…a blog for another day). The cure for this rash, Prednisone!
I am taking a tapered dose of prednisone, meaning I take 3 pills daily for week one, 2 pills daily for week 2, and 1 pill daily for week 3. If it seems like a lot of medication it is. And here’s the kicker…the list of side effects:
Common side effects include:
- Retention of sodium (salt) and fluid
- Weight gain
- High blood pressure
- Loss of potassium
- Muscle weakness
- Thinning skin
- Problems sleeping
I am not going to tell you how many of these I am experiencing currently…but lets just say I am up 12 pounds since getting sick upon returning home from Disney and I am writing this blog at midnight on a Friday.
ONE THING I LEARNED TODAY:
I am not a big fan of medications. However, I would have probably rolled the dice and tried just about anything the MD recommended at the time of this rash. So you have to weight the pros and the cons and calculate the risk of taking a medication. Am I beating myself up about the ridiculous appetite and weight gain after doing so well around the holidays? No. I feel like for the first time in my life I have a great support system, a decent workout plan, and some great dietary references to go by. So down with the rash, and lets bring on the new year…medication free hopefully!